Hail, Niobrara
- When
- August 13, 6:25 PM MST to 6:30 PM MST
- Where
- Niobrara County, 10 mi NE of Lance Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.132, -104.500
Quarter size hail was observed northeast of Lance Creek.
A thunderstorm produced large hail and strong wind gusts in eastern Niobrara County of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail and strong wind gusts in eastern Niobrara County of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 13, 12:42 PM MST, 5 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 142 PM MDT Sun Aug 13 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 142 PM MDT Sun Aug 13 2017 Forecast challenges deal with severe thunderstorm potential today and Monday. Currently...Water vapor imagery showing upper level ridge over western Wyoming this afternoon with another shortwave moving in behind it over central Idaho. Latest SPC Mesoanalysis page showing fairly weak instability over our western zones and up over Converse/Niobrara Counties at 1PM. Radar is showing some convection beginning to develop across southern Converse and northern Platte Counties, but nothing widespread as of yet. For remainder of today...SPC Mesoanalysis not showing a whole lot of instability this afternoon, getting up to 2000-2500J/KG late this afternoon on surface based CAPE. Convective inhibition remains fairly high at -100 J/KG with north to northeast flow across the eastern plains. Not feeling at all confident in seeing severe thunderstorms today. Model soundings showing long/skinny Cape profiles this afternoon across the Panhandle, so do believe most of our storms today will be heavy rain producers with no much else. Think conditions are better for Monday to see some severe thunderstorms. Upper level ridge moves off to our east by noon tomorrow and the upstream shortwave approaches from the west and northwest. Coming through during peak heating Monday. NAM MUCAPE running 2500-3000 J/KG out in the Panhandle with favorable shear profiles. Didn't add severe thunderstorms in the forecast, but do feel we could see a few tomorrow afternoon. Night shift may want to add depending on what the new guidance shows. Upper shortwave moves through the area late Monday night into Tuesday. Should see fairly widespread convection Tuesday afternoon into the evening hours as the upper shortwave moves through the area. .LONG TERM...(Wednesday through Sunday) Issued at 142 PM MDT Sun Aug 13 2017 The models continue to advertise a transition to a drier pattern occurring, especially after Thursday. Fropa on Wednesday morning will result in a cool and relatively stable airmass across much of the region for Wednesday. Isolated storms will be possible along the Laramie Range. A slightly better chance of storms will exist on Thursday for areas to the east of the Laramie Range as a weak shortwave trough moves overhead. Increasing west to northwest flow aloft will usher in lower PW values Friday into next weekend. This will keep any chance of aftn/evening storms mostly confined to the mountains. Could see elevated fire weather conditions impact areas to the west of the Laramie Range from Friday onward. After a cool start to August, temps will rise into next weekend back to near normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1131 AM MDT Sun Aug 13 2017 Mostly vfr conditions through the taf period. Westerly winds will gust to 20 kts at LAR/RWL through the afternoon. Scattered showers/tstms will develop after around 20Z across southeast WY and then move eastward into the Panhandle around 00Z. Gusty outflow winds and brief heavy rain will be possible with some of the storms. && .FIRE WEATHER... Issued at 142 PM MDT Sun Aug 13 2017 Unsettled weather will keep fire weather concerns at bay. Looking at daily chances for afternoon and evening showers/thunderstorms through at least mid week. Afternoon humidities could get close to critical from Thursday on into the weekend, but strong winds are not expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...ZF AVIATION...ZF FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 550 AM MDT Sun Aug 13 2017 WYZ101>119-141200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 550 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will once again develop this afternoon and evening over portions of southeast Wyoming. The main threats will be gusty wind speeds to 50 mph and small hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered thunderstorms are expected yet again on Monday afternoon. A few strong storms with hail and gusty winds are possible. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-141200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 550 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will once again develop this afternoon and evening over portions of the Nebraska Panhandle. The main threats will be large hail around one inch in diameter and strong winds to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered thunderstorms are expected yet again on Monday afternoon. A few strong storms with hail and gusty winds are possible. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon and evening over the Nebraska Panhandle.
Special Weather Statement National Weather Service Cheyenne WY 552 PM MDT SUN AUG 13 2017 WYZ101-140030- Converse County Lower Elevations WY- 552 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near Douglas, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. At 545 PM MDT, a wind gust to 43 MPH was recorded at the Douglas Airport. Locations impacted include... Douglas and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 126 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4266 10539 4283 10539 4288 10491 4262 10490 TIME...MOT...LOC 2351Z 274DEG 19KT 4274 10530 Hammer
Special Weather Statement National Weather Service Cheyenne WY 623 PM MDT SUN AUG 13 2017 WYZ101-102-140100- Converse County Lower Elevations WY-Niobrara County WY- 623 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 700 PM MDT... At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Keeline, or 22 miles east of Douglas, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Manville, Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4262 10505 4279 10505 4280 10450 4261 10452 TIME...MOT...LOC 0023Z 273DEG 29KT 4269 10495 Hammer
Special Weather Statement National Weather Service Cheyenne WY 651 PM MDT SUN AUG 13 2017 WYZ107-108-140130- East Platte County WY-Goshen County WY- 651 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 730 PM MDT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Rawhide Buttes, or 17 miles southwest of Lusk, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center, Rawhide Buttes and Jay Em. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4244 10476 4261 10475 4260 10414 4234 10414 TIME...MOT...LOC 0050Z 273DEG 20KT 4255 10466 Hammer
Special Weather Statement National Weather Service Cheyenne WY 654 PM MDT SUN AUG 13 2017 WYZ102-140145- Niobrara County WY- 654 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL 745 PM MDT... At 653 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lance Creek to 8 miles northwest of Rawhide Buttes. Movement was northeast at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Lusk, Manville and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4315 10417 4262 10415 4262 10470 4305 10480 TIME...MOT...LOC 0053Z 245DEG 21KT 4298 10469 4264 10464 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT SUN AUG 13 2017
WYZ104-105-109>111-113-114-140200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
Snowy Range WY-
710 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL
800 PM MDT...
At 706 PM MDT, National Weather Service Doppler radar was indicating
showers and thunderstorms producing wind gusts to near 50 mph across
northern Carbon County along and north of Interstate 80. The showers
and thunderstorms were moving to the east at 40 mph.
Locations impacted by these periodic higher winds will include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Seminoe
Campground, Battle Mountain, Shirley Basin, Bow River Campground,
Muddy Gap, Teton Reservoir, Seminoe Dam, Separation Lake and
Arlington.
This includes Interstate 80 in Wyoming between mile markers 200 and
278.
LAT...LON 4166 10751 4208 10751 4211 10753 4243 10752
4243 10609 4149 10610 4157 10793 4166 10793
TIME...MOT...LOC 0106Z 269DEG 35KT 4235 10744
GarmonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 17 SW LUSK 42.59N 104.69W
08/13/2017 E0.75 INCH PLATTE WY TRAINED SPOTTER
&&
BCHAPMANThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was observed northeast of Lance Creek.
Estimated wind gusts of 55 to 60 mph were observed east of Redbird.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712262, 712263.